Georgia, 2009

Damaging Wind in Georgia, August 3, 2009

August 3, 2009 · NWS FFC · 1 event in 1 county or zone

A weak cold front was moving slowly southward through the state. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak cold front was moving slowly southward through the state. Aloft, weak northwest flow continued thanks to a persistent low pressure area in the northeast U.S. Scattered thunderstorms developed along and ahead of the front during the afternoon. While none of these were reported to have become severe, one storm in Monroe county became strong and produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 3, 2:12 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 3, 2:12 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
312 PM EDT MON AUG 3 2009

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...

UPPER SHORTWAVE CONTINUES TO MOVE THROUGH THE SOUTHEAST...PUSHING
A WEAK FRONT THROUGH THE AREA. CONVECTION THIS AFTERNOON MAINLY
DEVELOPING ON DIFFERENTIAL HEATING BOUNDARIES LEFT OVER FROM THIS
MORNINGS FOG AND LOW STRATUS...AND WHILE CONVECTION SHOULD
CONTINUE OFF AND ON THROUGH THE EVENING...DO NOT EXPECT ANYTHING
TOO SIGNIFICANT. WOULD NOT BE SURPRISED TO SEE THE OCCASIONAL
STRONG STORM...BUT INSTABILITY ESPECIALLY IN THE NORTH HALF OF
THE CWA IS NOT QUITE SUPPORTIVE. TONIGHT INTO TOMORROW...BEST
CONVECTION SHIFTS SOUTH OF THE AREA THOUGH SOME MAY LINGER IN
PORTIONS OF CENTRAL GEORGIA. GFS SHOWING SOME CONVECTIVE FEEDBACK
BUT THERE MAY STILL BE A WEAK SHORTWAVE THAT IMPACTS EXTREME NORTH
GEORGIA LATE TUESDAY. OTHERWISE...WE SHOULD BE IN A GENERAL LULL
THROUGH MOST OF THE SHORT TERM...UNTIL THE NEXT WAVE (LADEN WITH
CONVECTIVE FEEDBACK ON THE GFS) APPROACHES WEDNESDAY AFTERNOON.
COULD SEE SOME DECENT RAIN WITH THE NEXT SYSTEM THAT WILL LAST
INTO THE EXTENDED.

AGAIN GENERALLY TOOK A GFS/ECMWF BLEND...TO ACCOUNT FOR THE QPF
BOMBS ON THE GFS. THIS BLEND HAS THE MOST CONSISTENT TIMING THUS
FAR. CONTINUED BIAS-ADJUSTED MAV/MET BLEND ON TEMPS...THOUGH
LEANING TOWARD THE MAV LAST NIGHT DIDNT WORK OUT TOO WELL DUE TO
THE FOG AND LOW STRATUS KEEPING THE TEMPS WARMER.

.LONG TERM /THURSDAY THROUGH MONDAY/...

THE EXTENDED BEGINS WITH GENERAL TROUGHINESS TO ENHANCE TH DIURNAL
POPS...BUT CHANGE IS COMING FOR THE WEEKEND AS THE UPPER RIDGE
OVER THE SOUTHERN PLAINS BEGINS EXPANDING EAST TOWARD THE
MISSISSIPPI RIVER VALLEY. DUE TO THE SOUTHERLY FLOW FROM THE
SURFACE HIGH OFF THE EAST COAST...SUMMERTIME AFTERNOON PULSE
THUNDERSTORMS SHOULD CONTINUE...BUT THE THERMOSTAT WILL BEGIN TO
GO UP ESPECIALLY BY THE WEEKEND AS THE RIDGE TAKES HOLD OVER THE
SOUTHEAST. HAVE MADE NO CHANGES TO THE GOING FORECAST BUT WOULD
EXPECT THAT AS WE GET CLOSER...GIVEN THE GENERAL AGREEMENT IN THE
EXTENDED MODELS...FORECAST HIGHS WILL BEGIN TO INCREASE.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  95  71  94  70 /   5  10   5  30  20
ATLANTA         72  92  74  91  71 /   5  10  10  40  20
BLAIRSVILLE     63  87  68  84  65 /   5  20  20  40  20
CARTERSVILLE    67  94  68  90  66 /   5  10  20  40  20
COLUMBUS        72  96  73  94  72 /  20  20   5  30  20
GAINESVILLE     70  92  72  90  69 /   5  10  10  40  20
MACON           71  96  73  96  71 /  20  20   5  30  20
ROME            68  94  70  90  68 /   5  10  20  40  20
PEACHTREE CITY  65  92  67  91  69 /  10  10   5  40  20
VIDALIA         71  94  71  96  73 /  20  20   5  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDP
Hazardous weather outlook, Aug 3, 5:21 AM EST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
621 AM EDT MON AUG 3 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
621 AM EDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT...
ESPECIALLY OVER CENTRAL GEORGIA.

.SYNOPSIS...
A BROAD UPPER TROUGH WILL CONTINUE ACROSS THE EASTERN UNITED STATES
TODAY...AS A COLD FRONT SLOWLY MOVES SOUTH THROUGH NORTH GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. SOME GUSTY WINDS MAY
ALSO BE POSSIBLE. THE BEST CHANCE FOR STRONG THUNDERSTORM
DEVELOPMENT WILL BE OVER CENTRAL GEORGIA THIS AFTERNOON AND EVENING.

.DISCUSSION...
ISOLATED AREAS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
AGAIN TODAY...ESPECIALLY ACROSS CENTRAL GEORGIA WHERE TEMPERATURES
AND LOW LEVEL MOISTURE WILL BE A LITTLE HIGHER.  WITH CAPES IN THE
1000 TO 2000 RANGE SOME OF THE THUNDERSTORMS MAY BE STRONG. LIMITED
VERTICAL WIND SHEAR AND WIDESPREAD CLOUD COVER ARE EXPECTED TO KEEP
MOST STORMS BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...ESPECIALLY
DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 3, 1:42 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
242 PM EDT MON AUG 3 2009

GAZ052-031915-
242 PM EDT MON AUG 3 2009

...SIGNIFICANT WEATHER ALERT FOR 35 MPH WINDS IN HEARD COUNTY UNTIL
315 PM EDT...

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TEXAS...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS HEARD COUNTY
THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
WARESVILLE...TEXAS...FROLONA AND FRANKLIN. BRIEF HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

The radar

The Atlanta radar (KFFC), 67 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
August 3, 4:25 PM EST to 4:30 PM EST
Where
Monroe County, 1.13 mi E of Brighton Mills to 1.07 mi NNE of Forsyth
Measured
35 kt (40 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.051, -83.951

The Monroe County Emergency Management Director reported that a large oak tree was blown down onto a home and vehicle on Indian Springs Drive. The home suffered minor damage as a result. The cab of the adjacent truck suffered extensive damage. A female was inside at the time, but escaped without injury Another tree was down across power lines at the intersection of North Lee Street and North Lee Street Extension. The power line damage in this area resulted in over 100 businesses losing power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193003.